There is no indication in manufacturer prescribing information that amlodipine is unsafe to use in combination with sun exposure.1
There are a small number of case reports of telangiectasia in people taking amlodipine after sun exposure.2–6 The telangiectasia was distributed only on areas of the skin exposed to the sun and improved on discontinuation of treatment. In some cases, the rash re-occurred when amlodipine was restarted.
Despite the lack of risk associated with the use of amlodipine specifically, the American Academy of Dermatology advises all people to use a generous application of SPF 30+ sunscreen to protect against UVA and UVB exposure when going out in the sun.7
- Norvasc [package insert]. Kirkland, Quebec: Pfizer Labs; 2016.
- Bakkour W, Haylett AK, Gibbs NK, Chalmers RJG, Rhodes LE. Photodistributed telangiectasia induced by calcium channel blockers: case report and review of the literature. Photodermatol Photoimmunol Photomed 2013; 29 (5): 272-275.
- Basarab T, Yu R, Jones RR. Calcium antagonist-induced photo-exposed telangiectasia. Br J Dermatol 1997; 136 (6): 974-975.
- Byun JW, Bang C Il, Yang BH, et al. Photodistributed telangiectasia induced by amlodipine. Ann Dermatol 2011; 23 Suppl 1 : S30-2.
- Grabczynska SA, Cowley N. Amlodipine induced-photosensitivity presenting as telangiectasia. Br J Dermatol 2000; 142 (6): 1255-1256.
- Rojas Mora E, Martinez Sanchez D, Hernandez-Nunez A, Borbujo Martinez J. Amlodipine-associated photodistributed telangiectasia. Actas Dermosifiliogr 2017; 108 (1): 76-77.
- Vasicek BE, Szpunar SM, Manz-Dulac LA. Patient knowledge of sunscreen guidelines and frequency of physician counseling: a cross-sectional study. J Clin Aesthet Dermatol 2018; 11 (1): 35-40.